Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 7, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 6, 2001, 4:31 AM CDT for Audubon County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 6, 2001, 4:31 AM CDT (09:31 UTC)
- Expired
- Apr 6, 2001, 4:55 AM CDT
- In force
- 24 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Audubon County, IA
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 060932 SVRDSM IAC009-060955- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 431 AM CDT FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AUDUBON COUNTY IN WEST CENTRAL IOWA * UNTIL 455 AM CDT * AT 430 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER AUDUBON...OR ABOUT 54 MILES NORTHEAST OF COUNCIL BLUFFS...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR AUDUBON AT 440 AM HAIL UP TO THE SIZE OF NICKELS AND VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DaURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4184 9509 4154 9502 4153 9474 4186 9478 SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:30 AM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Apr 6, 2:30 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 AM CDT THU APR 5 2001 MAIN CHALLENGES THIS MORNING CONVECTIVE INITIATION...EVOLUTION AND EXTENT/STRENGTH OF SEVERE. WINDS OF SECONDARY CONCERN LATE TONIGHT INTO SAT. HIGHLY AMPLIFIED UPR FLO THIS MORNING PROGRESSING ALONG IN THE BIG PICTURE AS PROGS HAVE INDICATED FOR SOME TIME. FINAL SHORT IS BOTTOMING OUT PER H20 VAPOR OVR BAJA CA. PROBABLY SOME TOUGH TO FIND EMBEDDED SHORTS IN THE FLOW OVR PLAINS/SRN ROCKIES TOO. LIKELY ONE OVR NEB RIGHT NOW HELPING TO SET OFF CONVECTION AT NOSE OF LLJ IN CEN/ERN NEB ATTM. ANOTHER OVR WEST TX TOO. AT THE SFC...WEAK NRN STREAM TROF AS PUSHED TO IA/MO BORDER AND ESSENTIALLY FRONT OVR KS AND THIS ONE HAVE COMBINED INTO ONE. EXPECT THIS TO BE FOCUS TODAY FOR 1ST ROUND OF CONVECTION (2ND IF THIS ERN NEB CONVECTION EXPANDS EAST). PLENTY OF FUEL IN KS/MO AND SOUTH AND WOULD EXPECT THIS TO PUSH FARTHER NORTH TODAY AS SYSTEM EJECTS OUT OF DESERT SW AND WINDS BACK A BIT. HOW FAR NORTH WARM FRONT PUSHES DURING MAX HEATING TO CONTROL CONVECTIVE TYPE AND TEMPS. GIVEN METARS AND IR...COULD BE PLENTY OF GRUNGE AROUND TO LIMIT HEATING. TOUGH FORECAST. ALL IN ALL...GOING CAST HAS THINGS WELL IN HAND. A LOOK AT THE KF OFF THE ISU SITE SHOWS ETA IS TRYING TO PICK UP ELEVATED CONVECTION THIS MORNING. WILL RUN WITH SOME SCATTERED ELEVATED CONVECTION THIS MORNING...MODIFIED BY RADAR TRENDS AT 09Z. SOME HAIL POTENTIAL WITH THIS STUFF. EXPECT FRONT TO PUSH BACK INTO SRN IA THIS AFTERNOON. GREAT SETUP OVER WRN IA AND POINTS SOUTHWEST...ESP KS. WILL NOT COVER WHATS ALREADY IN DAY1...BUT IN SHORT THERE MAY BE TOO MUCH SHEAR TODAY FOR A BIG SUPERCELL OUTBREAK. NONETHELESS... WILL EXPAND THE POTENTIAL FOR MORE SEVERE INTO SRN PART OF STATE AND HIT IT PRETTY HARD IN CITO FOR SRN HALF. ANY STORMS THAT DO DEVELOP THIS AFTERNOON WILL BE PUSHING ALONG AROUND WARP 2. TEMPS WARMEST SOUTH AND SHOULD SEE SRLY WINDS PICK UP INTO AT LEAST BREEZY CATAGORY. TONIGHT...LARGE SYSTEM STREAKS TO NE IN PLAINS. LARGE DRY PUNCH OVR NORTHWARD MOVING WARM FRONT. EXPECT SEVERE POTENTIAL TO CONTINUE...ALONG AND NORTH OF WARM FRONT...PLUS WITH ANY DRYLINE INDUCED LINE THAT MAKES IT INTO CWA. WINDS CONTINUE TO INCREASE AND WILL HIT WITH WINDY - BUT GUSTS TO 35 MPH. TOO EARLY FOR HEADLINES...EVEN A HIGH WIND WATCH AS WE DONT WANT TOO MANY HEADLINES FLOATING AROUND. WELL HAVE ENOUGH OF THOSE LATER TODAY INTO AT LEAST THE EVENING. SATURDAY...WIND THE MAIN PROBLEM HERE...THO NEAREST MATURING LOW...COULD SEE SOME INSTABILITY SHOWERS IN THE FAR NORTH...IF THEY DONT GET BLOW APART. WILL CONTINUE WITH VERY WINDY BUT NO HEADLINE YET - SEE ABOVE. WINDS WILL DIMINISH SAT NIGHT WITH CLEAR/CLEARING SKIES. .DSM...NONE SEARCY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 6:46 AM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 29 min |
| Apr 6, 7:14 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 46 min |
| Apr 6, 7:38 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 42 min |
| Apr 6, 8:43 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.